Kat Atwell is a freelance writer, blogger & stage presence telling stories that deliver laughs, validation & community.

Mental Health | Wellness & Self Image | Experiential & Reviews

But will I gain weight?

Because being depressed about becoming not depressed isn’t weird.

When a person has to take medication, the topic of side effects typically arises in one fashion or another. I mean, it should come up in conversation. If not an external discussion, then an inner dialogue, at the very least.

In 1998, Steve Martin wrote one of my all-time favorite essays, aptly titled ‘Side Effects.’ It was first printed in The New Yorker, and later included in one of his collections of essays, Pure Drivel. In it, he satirizes the risks inherent with taking pills.

SIDE EFFECTS: This drug may cause joint pain, nausea, head-ache, or shortness of breath. You may also experience muscle aches, rapid heartbeat, and ringing in the ears. If you feel faint, call your doctor. Do not consume alcohol while taking this pill; likewise, avoid red meat, shellfish, and vegetables. O.K. foods: flounder. Under no circumstances eat yak. Men can expect painful urination while sitting, especially if the penis is caught between the toilet seat and the bowl. Projectile vomiting is common in thirty per cent of users-sorry, fifty per cent. If you undergo disorienting nausea accompanied by migraine and raspy breathing, double the dosage. Leg cramps are to be expected; one knee-buckler per day is normal. Bowel movements may become frequent-in fact, every ten minutes. If bowel movements become greater than twelve per hour, consult your doctor, or any doctor, or just anyone who will speak to you.

It goes on. It’s brilliant. You should read it.

This isn’t an indictment against the pharmaceutical industry (although it could be, but that’s another rant for another day). It’s more about how our warped perception of body image can screw with taking medications required for mental stability.

I’ve been on more medications than I can count for depression and anxiety. At one point, I was taking a mood stabilizer, an anti-anxiety medication, an anti-psychotic, an anti-depressant…all at the same time. If I had taken the time to look up all the side effects for the combined cocktail, I would have likely wound up in a really unhealthy (unhealthier?) place. But, side effects were a small price to pay at the time for quieting my mind, numbing my pain, and equalizing my moods.

It’s interesting that whenever I wind up in a conversation with someone else on medication for mental illness, the one side effect that inevitably comes up is the dreaded possibility of weight gain. Hell, in a lot of cases, it’s a debate that I undertake with myself. Am I willing to take pills that will keep me from slipping into a depressive hole at the expense of moving up a size in jeans? Maybe even (gasp) two sizes?

Liver damage? No big deal. Tardive dyskinesia (where uncontrollable muscle spasms show up on your face)? It’s manageable. But weight gain? WHAT?! WEIGHT GAIN? Well, that’s just unacceptable.

Why the hell is that the scariest side effect? Why is THAT the one that comes up most frequently?

Wow, great question, me. It’s because our world has its priorities so stupidly out of whack that of course it is.

How can the mental health community go about shifting the focus away from body image? It needs to happen, because no one (myself included) should feel like they’re giving up on their bodies in exchange for their minds.

I realize there should be a brilliant call to action here — an example of how we can go about changing the rhetoric and the priorities of people needing medication for mental illness, but I don’t have one. Maybe psychiatrists could make more of an effort to engage in dialogue with patients whose main concern when being introduced a new pill is whether or not it’ll make them fat? Perhaps they could ask that person if they’re concerned about any of the other possible side effects? Perhaps they could ask that person if they were even aware that any other side effects existed?

I won’t lie — I’m on an anti-depressant right now that doesn’t have weight gain listed as a side effect. I’m overweight and it’s not due to medication. And for some reason, that makes me happy. It’s possible that being overweight and taking a pill that might make me more overweight is just too much to handle, though. And it’s that thought, conversely, that makes me sad.

Pssst…people on the left…

Moderated —